Kansas, 2007Hail and Damaging Wind in Kansas, August 17, 2007
August 17, 2007 · NWS TOP · 3 events in 3 counties and zones
Thunderstorms developed out ahead of a shortwave trough tracking across Wyoming during the afternoon hours of the 17th. A weak differential heating boundary located in the vicinity of the Kansas/Nebraska border also served as a focus for convective development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed out ahead of a shortwave trough tracking across Wyoming during the afternoon hours of the 17th. A weak differential heating boundary located in the vicinity of the Kansas/Nebraska border also served as a focus for convective development. Scattered reports of non-severe hail and thunderstorm winds gusts filtered in, along with one report of severe hail and one severe damaging wind gust. The most damaging report received though, was due to lightning. One woman in Topeka died several days after being struck by lightning shortly after 4pm on the 17th. A man was injured when a building next to his was struck by lightning, and the bolt traveled through a wire and into the lamp he had been holding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 17, 2:31 PM CST, 39 minutes earlier.
Area forecast discussion, Aug 17, 2:31 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT FRI AUG 17 2007
.DISCUSSION...
UPPER PATTERN OF TROUGH-RIDGE-TROUGH ACROSS THE CONUS WITH BEST
WESTERLIES WELL REMOVED FROM THE CENTRAL PLAINS. WEAK SURFACE FRONT
HAS LOST MUCH OF ITS DEFINITION DURING THE DAY...WITH RADAR AND
SATELLITE IMAGERY SUGGESTING ITS LIKELY LOCATION FROM NEAR EMP TO
NEAR BIE EARLY THIS AFTERNOON. SCATTERED THUNDERSTORM ACTIVITY
ASSOCIATED WITH WHAT WAS -ERIN- HAD REACHED WESTERN OKLAHOMA WITH
ASSOCIATED CIRRUS ALREADY INTO CENTRAL KANSAS.
CUMULUS DEVELOPMENT IS WELL UNDERWAY IN AREAS OF WEAK CONVERGENCE
AND WILL BE WATCHING RADAR TRENDS THROUGH ISSUANCE TIME ON LAST
MINUTE ADJUSTMENT WITH LAPS ANALYSIS SHOWING LITTLE IF ANY
CONVECTIVE INHIBITION REMAINING OVER MUCH OF THE CENTRAL CWA. WIND
FIELDS ARE QUITE WEAK SO IT STILL APPEARS HEAVY RAINS WILL BE THE
MAIN CONCERN WITH LITTLE ORGANIZATION AND SLOW CELL MOTIONS. SHOULD
SEE A LULL IN ACTIVITY AROUND 06Z WITH POTENTIAL FOR MORE ELEVATED
CONVECTION TOWARD DAWN. THERE IS SOME AGREEMENT IN WEAK LOW LEVEL
WARM AIR ADVECTION DEVELOPING AS THE LOW LEVEL JET PEAKS BUT
INSTABILITY IS SOMEWHAT IN QUESTION WITH DIFFERING AMOUNTS OF LOW
LEVEL MOISTURE FORECAST. WILL MENTION SOME SMALL CHANCE FOR
CONVECTION AFTER MIDNIGHT.
ATTENTION THEN TURNS TO INCREASING MOISTURE AND LIFT WITH REMNANTS
OF -ERIN-. THE GFS APPEARS TO BE GREATLY AFFECTED BY CONVECTIVE
FEEDBACK FROM CONVECTION NEAR LBB AND BRINGS THIS NORTHEAST MUCH
QUICKER THAN MOST OF THE OTHER MODELS. STILL APPEARS BEST COVERAGE
OF PRECIP WILL BE DURING THE AFTERNOON HOURS AND IN THE SOUTHEAST
BUT EXPECTING AT LEAST SCATTERED COVERAGE SO HAVE INCREASED POPS
SOMEWHAT. TEMPS WILL BE TRICKY BUT COOLER HIGHS LOOK TO BE A GOOD
BET WITH INCREASED CLOUD COVER AND RAIN COOLED AIR ADVECTING IN.
65
CIRCULATION ASSOCIATED WITH ERIN WILL BE AFFECTING EASTERN KANSAS
SATURDAY NIGHT INTO SUNDAY. UKMET...NAM AND GFS BRING THE
CIRCULATION NORTH FROM TEXAS ACROSS OKLAHOMA INTO SOUTHEAST KANSAS
BY SATURDAY AFTERNOON. MOISTURE WILL PLENTIFUL FOR SHOWERS AND
THUNDERSTORMS ACROSS EASTERN SECTIONS OF THE CWA. PRECIPITABLE WATER
VALUES INCREASE TO AROUND 2 INCHES BY 00Z SUNDAY. 850-700 MB THETA
RIDGE WILL BE LOCATED OVER EASTERN KANSAS AND WESTERN MISSOURI. 300
MB TROUGH WILL BE MOVING EAST ACROSS THE CENTRAL PLAINS AND PROVIDE
SOME ADDITIONAL LIFT SATURDAY NIGHT. STORMS WILL LIKELY BE SLOW
MOVING AND WITH THE TROPICAL MOISTURE WILL MENTION HEAVY RAINFALL
SATURDAY NIGHT AND SUNDAY MORNING. WITH TIMING OF THE MOVEMENT OF
THE UPPER CIRCULATION EAST INTO MISSOURI AS THE NAM IS SLOWER THAN
THE GFS AND UKMET WILL KEEP SOME SMALL POPS INTO THE EASTERN ZONES
ON SUNDAY NIGHT.
A SHORTWAVE TROUGH WILL MOVE ACROSS NEBRASKA ON MONDAY AND SCATTERED
CONVECTION IS POSSIBLE MONDAY MORNING ACROSS THE NORTHERN CWA AS THE
SYSTEM MOVES EAST ACROSS SOUTHERN NEBRASKA. 53
TUE-FRI...BREAKDOWN OF UPPER RIDGE AGAIN THE MAIN CONCERN...AS 500H
LOW SLIDES ACROSS CANADA. SERIES OF WEAK SHORTWAVES EMBEDDED IN
NEARLY ZONAL FLOW...AND FRONTAL BOUNDARY PLACEMENT WED/THUR MAIN
SOURCES FOR POTENTIAL CONVECTION NEXT WEEK. TUES LOOKS TO BE A WARM
DAY...WITH GUSTY SOUTHERLY WINDS PREVALENT AHEAD OF LEE TROUGH...AND
WARM 850MB TEMPS. 500H HIGH OVER SE US WILL ALSO HELP TO KEEP WARM
CONVEYOR BELT STREAMING INTO THE REGION...WED LIKELY ABOVE NORMAL AS
WELL. A FEW SHOWERS ARE POSSIBLE ALONG THE NEBRASKA BORDER TUESDAY
NIGHT WHERE BEST MIDLEVEL MOISTURE AND ISENTROPIC LIFT ON THE 320K
SURFACE WILL BE...AND LL JET CRANKS UP. SLOWED PROGRESSION OF THE
MAIN SHORTWAVE/SURFACE COLD FRONT A BIT TO THE WED EVE/THU
TIMEFRAME. GFS SEEMS A BIT TOO FAST IN THE PROPAGATION OF THE
WAVE...AND PREFERRED TO STICK WITH THE SLOWER ENSEMBLE SOLUTION.
CLOUDS AND RAIN WILL INCITE A BRIEF COOL DOWN IN THE WAKE OF THE
FRONT THU AND FRI. BOUNDARY EXPECTED TO SOMEWHAT STALL OUT ALONG THE
NE/KS BORDER THU/FRI...AND 500H FLOW TO TAKE ON A MORE NORTHWESTERLY
COMPONENT. ANOTHER KINK IN THINKING IS THE INTERACTION OF TROPICAL
SYSTEMS ERIN AND MORE SO DEAN IN THE LATER PERIODS. NOT MUCH
CONFIDENCE IN TRACK OF EACH SYSTEM...THEREFORE MADE NO DRAMATIC
CHANGES TO THE FORECAST IN RESPONSE TO EITHER FOR THIS TIME FRAME.
99
&&
.AVIATION...
WILL KEEP A MENTION OF CB ONLY IN THE TAFS THIS AFTERNOON WITH MUCH
UNCERTAINTY ON THE COVERAGE AND LOCATION OF CONVECTION. LIGHT
SURFACE WINDS WILL BRING SOME CONCERN FOR LOW LEVEL WIND SHEAR WITH
SOUTH WINDS AROUND 20KT PROGGED NOT FAR OFF THE SURFACE...BUT LOOKS
LIKE REACHING INCLUSION CRITERIA IS A LONG SHOT. MAY ALSO BE A BR/HZ
ISSUE IN THE 08Z-14Z TIME FRAME BUT WILL LEAVE THAT TO SUBSEQUENT
SHIFTS. HAVE ALSO KEPT ANY PRECIP MENTION OUT OVERNIGHT AND INTO
SATURDAY WITH CONVECTION EXPECTED TO HOLD OFF UNTIL AFTERNOON FOR
THE MOST PART. 65
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 17, 2:57 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT FRI AUG 17 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-181200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 PM CDT FRI AUG 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY EAST OF A
MARYSVILLE TO MANHATTAN TO HERINGTON LINE. THEN AGAIN LATE IN THE
NIGHT MAINLY NORTHEAST OF A WASHINGTON TO GARNETT LINE. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH ANY OF THE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY THROUGH MONDAY
NIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MOST OF THE
OUTLOOK AREA TUESDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
Event by event
1 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Shawnee
- When
- August 17, 3:10 PM CST
- Where
- Shawnee County, Topeka
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.050, -95.680
A woman was struck by lightning near the 2700 block on SW Villa West Dr. in Topeka. She was originally taken to the hospital with life-threatening injuries, and later passed away as a reult of these injuries. A second man was struck by a lightning bolt in an open air garage next to his home. The bolt struck his house, traveled through a cord, and into the light the man was holding. He was knocked unconscious, needed to be recussitated, and ended up with injuries to his arm.
Hail, Morris
- When
- August 17, 3:53 PM CST
- Where
- Morris County, Burdick
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.570, -96.830
Thunderstorm Wind, Pottawatomie
- When
- August 17, 4:45 PM CST
- Where
- Pottawatomie County, 3 mi W of Westmoreland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.400, -96.476
Cottonwood tree blown down over a road west of the town of Westmoreland.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 17 to 18, 20071 death · $26 million · 18 events
- Lightning Strikes in New Jersey, August 17, 20071 death · 1 injured · $200,000 · 3 events
- Hail and Damaging Winds in Alabama, August 17, 2007$7.0 million · 1.75 in hail · 31 events
- Flash Flooding and Hail in South Dakota, August 17 to 18, 2007$3.0 million · 1 in hail · 10 events
- Flash Flood and Hail in South Dakota, August 17, 2007$1.3 million · 2.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 17, 2007$279,000 · 1.75 in hail · 48 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$1.3 million · 2.75 in hail · 15 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2007$350,000 · 1.75 in hail · 17 events
- Lightning Strike in Florida, August 17, 2007$400,000 · 1 event
- Flash Flood in Wyoming, August 17, 2007$250,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 17 to 18, 20071 injured · $130,000 · 58 kt wind · 4 events
- Hail and Damaging Winds in New Jersey, August 17, 2007$100,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54711, 53788, 53787.